Hail, Jefferson
- When
- April 18, 5:33 PM CST
- Where
- Jefferson County, 7.98 mi WNW of Hamshire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.900, -94.420
One inch in diameter hail reported via social media.
A cold front drifted into the area and stalled while short waves passed aloft. Severe weather occurred over multiple days with hail, wind damage, and tornadoes reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A cold front drifted into the area and stalled while short waves passed aloft. Severe weather occurred over multiple days with hail, wind damage, and tornadoes reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 18, 4:38 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Lake Charles LA 538 PM CDT Sat Apr 18 2020 .DISCUSSION... Just a quick note to users - we have been made aware of a comms failure that is affecting transmission of our radar data (both KLCH and KPOE)...at this time, there are no other issues within the office and products (namely, potential severe weather products) continue to flow out as needed. 25 && .PREV DISCUSSION... /issued 320 PM CDT Sat Apr 18 2020/ DISCUSSION... Wx map shows weak front beginning to move back north across the 20-60nm marine zones this afternoon. Radar showing increased showers and thunderstorms continuing near and just north of the frontal zone, a couple of strong storms noted with hail earlier this afternoon. The front will continue northward this afternoon and evening, coupled with the weak shortwave moving across the area, to continue generating scattered showers and thunderstorms further inland. The Storm Prediction Center has all of SE TX/C and S LA in a Marginal Risk of severe thunderstorm. Looks like the continued threat would be hail with the elevated convection. Weather Prediction Center has all of SE TX/C and S LA in a Marginal Risk of of Excessive Rainfall, especially if training thunderstorms commence. Really not looking for widespread areal rainfall with precipitation totals in the 0.25-0.75" range along the I-10 corridor, locally higher if training commences. Also, most of this area has been fairly dry lately with either in D0 (Abnormally Dry) to D1 (Moderate Drought) conditions, which means our soils have some absorption capacity for the light to moderate rainfall. Again, heavy rainfall, especially training over urban areas, can still cause flooding. The next and most significant upper level shortwave will be moving eastward across the Gulf states Sunday and Sunday night, with the surface low expected to track from west to east over the ArkLaTex region. Guidance continues to show a significant severe weather threat late Sunday morning into the afternoon/early evening hours, especially north of the I-10/U.S. 190 corridor. Still not specific if either an larger MCS or individual supercells develops, or both. But realize the potential will be the highest from late Sunday morning across SE TX and the afternoon hours across C and SC LA. SPC has outlined a Moderate Risk from the northern sections of Rapides/Avoyelles parishes eastward into MS/AL, the rest of the region along and north of U.S. 190 in an Enhanced Risk, and a Slight Risk south of U.S. 190 into the coastal waters. All modes of severe weather (tornadoes, damaging wind, and large hail) will be possible. For Monday through early Wednesday, tranquil weather expected behind the departing storm system. However, another significant storm system is possible late Wednesday night into Thursday across the southern U.S. DML MARINE... A weak front will continue northward this afternoon and evening, allowing onshore flow to resume through Sunday. A significant upper level disturbance and Pacific cold front will move across on Sunday night, with a chance of strong to possibly severe thunderstorms ahead of and along the front. Expect brief offshore flow for Monday, with onshore flow resuming for Tuesday. The next chance of showers and thunderstorms is expected Wednesday. DML && .PRELIMINARY POINT TEMPS/POPS... AEX 63 80 60 78 / 50 90 30 0 LCH 69 81 63 82 / 40 50 10 0 LFT 70 84 65 81 / 50 40 30 0 BPT 70 81 63 83 / 30 40 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. &&
Hazardous Weather Outlook National Weather Service Lake Charles LA 324 PM CDT Sat Apr 18 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-192030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 324 PM CDT Sat Apr 18 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue to develop across the coast and advance northward this afternoon and evening. There is a Marginal Risk of severe weather, with a threat of strong to marginally severe wind gusts and small hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A significant storm system will move through the region Sunday, bringing numerous to widespread showers and thunderstorms. Portions of Rapides and Avoyelles parishes are outlined in a Moderate Risk, the rest of the region along and north of U.S. 190 in an Enhanced Risk, and a Slight Risk south of U.S. 190 to the coast. Damaging wind gusts, large hail and tornadoes will be possible, mainly from midday Sunday through late afternoon or early evening. The greatest potential for severe storms will be north of I-10, where a few significant severe storms capable of producing large hail or strong tornadoes will be possible. Thunderstorms will also be capable of producing frequent lightning along with torrential downpours. A Marginal risk for excessive rainfall is outlined for portions of upper southeast Texas and central Louisiana. Another rather potent storm system could affect the region next Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GMZ430-432-435-450-452-455-470-472-475-192030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 324 PM CDT Sat Apr 18 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue to develop across the coastal waters this afternoon. There is a Marginal Risk of severe weather, with a threat of strong to marginally severe wind gusts and small hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some strong thunderstorms may develop on Sunday afternoon and evening with locally higher winds and seas. Southerly winds look to increase late Tuesday into Wednesday ahead of the next storm system, and could become rather strong nearing Small Craft Advisory conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Lake Charles LA
145 PM CDT Sat Apr 18 2020
LAZ054-055-181915-
Lower St. Martin LA-St. Mary LA-
145 PM CDT Sat Apr 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES UNTIL 215 PM CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Patterson, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Morgan City, Berwick and Amelia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2961 9114 2959 9116 2961 9118 2958 9122
2955 9124 2955 9128 2953 9129 2951 9127
2948 9128 2948 9130 2949 9134 2957 9140
2981 9110 2975 9109 2974 9110 2969 9110
2964 9111 2963 9108
TIME...MOT...LOC 1845Z 235DEG 39KT 2958 9130
JonesSpecial Weather Statement
National Weather Service Lake Charles LA
553 PM CDT Sat Apr 18 2020
LAZ042-074-182315-
Jefferson Davis-East Cameron-
553 PM CDT Sat Apr 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON AND
SOUTHEASTERN JEFFERSON DAVIS PARISHES...
At 552 PM CDT, a strong thunderstorm was located over Lacassine
National Wildlife Refuge, moving east at 35 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Welsh, Lake Arthur, Lacassine National Wildlife Refuge, Klondike,
Thornwell, Lowry and Roanoke.
This includes Interstate 10 in Louisiana between mile markers 56 and
58.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2992 9299 2999 9305 3008 9296 3008 9289
3011 9291 3014 9289 3016 9289 3028 9278
3012 9262 3009 9262 3007 9264 3008 9265
3006 9268 3006 9269 3004 9272 3004 9262
2991 9262
TIME...MOT...LOC 2252Z 259DEG 31KT 3000 9291
TWHSpecial Weather Statement
National Weather Service Lake Charles LA
605 PM CDT Sat Apr 18 2020
LAZ073-074-182330-
West Cameron-East Cameron-
605 PM CDT Sat Apr 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON PARISH...
At 605 PM CDT, a strong thunderstorm was located near Holly Beach, or
near Sabine National Wildlife, moving east at 25 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Cameron, Sabine National Wildlife, Holly Beach, Heberts Marina,
Hackberry and Constance Beach.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2989 9361 2997 9334 2985 9335 2987 9335
2988 9339 2986 9344 2980 9335 2984 9332
2984 9326 2990 9323 2999 9327 3001 9321
2976 9314 2978 9327 2976 9334 2979 9332
2980 9334 2976 9335 2976 9358
TIME...MOT...LOC 2305Z 256DEG 23KT 2982 9351
TWHSpecial Weather Statement
National Weather Service Lake Charles LA
616 PM CDT Sat Apr 18 2020
LAZ042-043-052-074-182345-
Acadia-Jefferson Davis-Vermilion-East Cameron-
616 PM CDT Sat Apr 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CAMERON...
SOUTHEASTERN JEFFERSON DAVIS...SOUTHWESTERN ACADIA AND NORTHWESTERN
VERMILION PARISHES...
At 616 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Arthur to 6 miles southwest of
Klondike. Movement was east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lake Arthur, Gueydan, Mermentau, Klondike, Morse, Riceville,
Thornwell, Lowry, Wright, Estherwood, Florence Landing and Midland.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3019 9248 3010 9242 2993 9241 2987 9251
2989 9279 2995 9284 3014 9280 3019 9271
TIME...MOT...LOC 2316Z 276DEG 25KT 3013 9270 2995 9268
TWHThe Houston radar (KHGX), 79 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
One inch in diameter hail reported via social media.
The Tyler County Sheriff's Department relayed a report of pin pong ball sized hail along Highway 190 near Woodville.
A wind gust of 63 mph was recorded at the Wildwood security gate.
The tornado developed along County Road 278 east of Jasper, Texas. The storm produced damage to roofs and homes, and snapped trees along its path. The tornado debarked trees at times, along its path.
The tornado removed the roof from a mobile home, otherwise trees along its path were damaged or snapped. The tornado debarked trees at times.
Large hail was reported near Farrsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886670, 886671, 886673, 887015, 887013, 887014, 886674.